Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)


SIGMA 3 (2007), 076, 22 pages      quant-ph/0701230      http://dx.doi.org/10.3842/SIGMA.2007.076

SU2 Nonstandard Bases: Case of Mutually Unbiased Bases

Olivier Albouy and Maurice R. Kibler
Université de Lyon, Institut de Physique Nucléaire, Université Lyon 1 and CNRS/IN2P3, 43 bd du 11 novembre 1918, F-69622 Villeurbanne Cedex, France

Received April 07, 2007, in final form June 16, 2007; Published online July 08, 2007

Abstract
This paper deals with bases in a finite-dimensional Hilbert space. Such a space can be realized as a subspace of the representation space of SU$_2$ corresponding to an irreducible representation of SU$_2$. The representation theory of SU$_2$ is reconsidered via the use of two truncated deformed oscillators. This leads to replacement of the familiar scheme $\{ j^2 , j_z \}$ by a scheme $\{ j^2 , v_{ra} \}$, where the two-parameter operator $v_{ra}$ is defined in the universal enveloping algebra of the Lie algebra su$_2$. The eigenvectors of the commuting set of operators $\{ j^2 , v_{ra} \}$ are adapted to a tower of chains SO$_3 \supset C_{2j+1}$ ($2j \in \mathbb{N}^{\ast}$), where $C_{2j+1}$ is the cyclic group of order $2j+1$. In the case where $2j+1$ is prime, the corresponding eigenvectors generate a complete set of mutually unbiased bases. Some useful relations on generalized quadratic Gauss sums are exposed in three appendices.

Key words: symmetry adapted bases; truncated deformed oscillators; angular momentum; polar decomposition of su$_2$; finite quantum mechanics; cyclic systems; mutually unbiased bases; Gauss sums.

pdf (382 kb)   ps (222 kb)   tex (28 kb)

References

  1. Melvin M.A., Simplification in finding symmetry-adapted eigenfunctions, Rev. Modern Phys. 28 (1956), 18-44.
  2. Altmann S.L., Cracknell A.P., Lattice harmonics I. Cubic groups, Rev. Modern Phys. 37 (1965), 19-32.
  3. Altmann S.L., Bradley C.J., Lattice harmonics II. Hexagonal close-packed lattice, Rev. Modern Phys. 37 (1965), 33-45.
  4. Kibler M., Ionic and paramagnetic energy levels: algebra. I, J. Mol. Spectrosc. 26 (1968), 111-130.
  5. Kibler M., Energy levels of paramagnetic ions: algebra. II, Int. J. Quantum Chem. 3 (1969), 795-822.
  6. Michelot F., Moret-Bailly J., Expressions algébriques approchées de symboles de couplage et de fonctions de base adaptés à la symétrie cubique, J. Phys. (Paris) 36 (1975), 451-460.
  7. Champion J.P., Pierre G., Michelot F., Moret-Bailly J., Composantes cubiques normales des tenseurs sphériques, Can. J. Phys. 55 (1977), 512-520.
  8. Patera J., Winternitz P., A new basis for the representations of the rotation group. Lamé and Heun polynomials, J. Math. Phys. 14 (1973), 1130-1139.
  9. Patera J., Winternitz P., On bases for irreducible representations of O(3) suitable for systems with an arbitrary finite symmetry group, J. Chem. Phys. 65 (1976), 2725-2731.
  10. Michel L., Invariants polynomiaux des groupes de symétrie moléculaire et cristallographique, in Group Theoretical Methods in Physics, Editors R.T. Sharp and B. Kolman, Academic Press, New York, 1977, 75-91.
  11. Kibler M.R., Planat M., A SU(2) recipe for mutually unbiased bases, Internat. J. Modern Phys. B 20 (2006), 1802-1807, quant-ph/0601092.
  12. Arik M., Coon D.D., Hilbert spaces of analytic functions and generalized coherent states, J. Math. Phys. 17 (1976), 524-527.
  13. Biedenharn L.C., The quantum group SUq(2) and a q-analogue of the boson operators, J. Phys. A: Math. Gen. 22 (1989), L873-L878.
  14. Sun C.-P., Fu H.-C., The q-deformed boson realisation of the quantum group SU(n)q and its representations, J. Phys. A: Math. Gen. 22 (1989), L983-L986.
  15. Macfarlane A.J., On q-analogues of the quantum harmonic oscillator and the quantum group SU(2)q, J. Phys. A: Math. Gen. 22 (1989), 4581-4588.
  16. Daoud M., Kibler M., Fractional supersymmetric quantum mechanics as a set of replicas of ordinary supersymmetric quantum mechanics, Phys. Lett. A 321 (2004), 147-151, math-ph/0312019.
  17. Daoud M., Hassouni Y., Kibler M., The k-fermions as objects interpolating between fermions and bosons, in Symmetries in Science X, Editors B. Gruber and M. Ramek, Plenum Press, New York, 1998, 63-67, quant-ph/9710016.
  18. Daoud M., Hassouni Y., Kibler M., Generalized supercoherent states, Phys. Atom. Nuclei 61 (1998), 1821-1824, quant-ph/9804046.
  19. Daoud M., Kibler M.R., Fractional supersymmetry and hierarchy of shape invariant potentials, J. Math. Phys. 47 (2006), 122108, 11 pages, quant-ph/0609017.
  20. Kibler M., Daoud M., Variations on a theme of quons: I. A non standard basis for the Wigner-Racah algebra of the group SU(2), Recent Res. Devel. Quantum Chem. 2 (2001), 91-99.
  21. Daoud M., Kibler M., Fractional supersymmetric quantum mechanics, Phys. Part. Nuclei (Suppl. 1) 33 (2002), S43-S51.
  22. Schwinger J., On angular momentum, in Quantum Theory of Angular Momentum, Editors L.C. Biedenharn and H. van Dam, Academic Press, New York, 1965, 229-279.
  23. Lévy-Leblond J.-M., Azimuthal quantization of angular momentum, Rev. Mex. Fís. 22 (1973), 15-23.
  24. Chaichian M., Ellinas D., On the polar decomposition of the quantum SU(2) algebra, J. Phys. A: Math. Gen. 23 (1990), L291-L296.
  25. Ellinas D., Phase operators via group contraction, J. Math. Phys. 32 (1991), 135-141.
  26. Ellinas D., Quantum phase angles and su($\infty$), J. Mod. Opt. 38 (1991), 2393-2399.
  27. Ellinas D., Floratos E.G., Prime decomposition and correlation measure of finite quantum systems, J. Phys. A: Math. Gen. 32 (1999), L63-L69, quant-ph/9806007.
  28. Fairlie D.B., Fletcher P., Zachos C.K., Infinite-dimensional algebras and a trigonometric basis for the classical Lie algebras, J. Math. Phys. 31 (1990), 1088-1094.
  29. Patera J., Zassenhaus H., The Pauli matrices in n dimensions and finest gradings of simple Lie algebras of type An-1, J. Math. Phys. 29 (1988), 665-673.
  30. Weyl H., The theory of groups and quantum mechanics, Dover Publications, New York, 1950.
  31. Delsarte P., Goethals J.M., Seidel J.J., Bounds for systems of lines and Jacobi polynomials, Philips Res. Repts. 30 (1975), 91-105.
  32. Ivanovic I.D., Geometrical description of quantum state determination, J. Phys. A: Math. Gen. 14 (1981), 3241-3245.
  33. Wootters W.K., Quantum mechanics without probability amplitudes, Found. Phys. 16 (1986), 391-405.
  34. Wootters W.K., A Wigner-function formulation of finite-state quantum mechanics, Ann. Phys. (N.Y.) 176 (1987), 1-21.
  35. Wootters W.K., Fields B.D., Optimal state-determination by mutually unbiased measurements, Ann. Phys. (N.Y.) 191 (1989), 363-381.
  36. Gibbons K.S., Hoffman M.J., Wootters W.K., Discrete phase space based on finite fields, Phys. Rev. A 70 (2004), 062101, 23 pages, quant-ph/0401155.
  37. Wootters W.K., Picturing qubits in phase space, IBM J. Res. Dev. 48 (2004), 99, 12 pages, quant-ph/0306135.
  38. Wootters W.K., Quantum measurements and finite geometry, Found. Phys. 36 (2006), 112-126, quant-ph/0406032.
  39. Calderbank A.R., Cameron P.J., Kantor W.M., Seidel J.J., Zopf 4-Kerdock codes orthogonal spreads and extremal euclidean line-sets, Proc. London Math. Soc. 75 (1997), 436-480.
  40. Edmonds A.R., Angular momentum in quantum mechanics, Princeton University Press, Princeton, 1960.
  41. Racah G., Theory of complex spectra. II, Phys. Rev. 62 (1942), 438-462.
  42. Grenet G., Kibler M., On the operator equivalents, Phys. Lett. A 68 (1978), 147-150.
  43. Kibler M., Grenet G., On the SU2 unit tensor, J. Math. Phys. 21 (1980), 422-439.
  44. Berndt B.C., Evans R.J., Williams K.S., Gauss and Jacobi sums, Wiley, New York, 1998.
  45. Bandyopadhyay S., Boykin P.O., Roychowdhury V., Vatan F., A new proof for the existence of mutually unbiased bases, Algorithmica 34 (2002), 512-528, quant-ph/0103162.
  46. Lawrence J., Brukner C., Zeilinger A., Mutually unbiased binary observable sets on N qubits, Phys. Rev. A 65 (2002), 032320, 5 pages, quant-ph/0104012.
  47. Klimov A.B., Sánchez-Soto L.L., de Guise H., Multicomplementary operators via finite Fourier transform, J. Phys. A: Math. Gen. 38 (2005), 2747-2760, quant-ph/0410155.
  48. Klimov A.B., Sánchez-Soto L.L., de Guise H., A complementary-based approach to phase in finite-dimensional quantum systems, J. Opt. B: Quantum Semiclass. Opt. 7 (2005), 283-287, quant-ph/0410135.
  49. Romero J.L., Björk G., Klimov A.B., Sánchez-Soto L.L., Structure of the sets of mutually unbiased bases for N qubits, Phys. Rev. A 72 (2005), 062310, 8 pages, quant-ph/0508129.
  50. Le Bellac M., Physique quantique, EDP Sciences/CNRS Éditions, Paris, 2003.
  51. Chaturvedi S., Aspects of mutually unbiased bases in odd-prime-power dimensions, Phys. Rev. A 65 (2002), 044301, 3 pages, quant-ph/0109003.
  52. Pittenger A.O., Rubin M.H., Mutually unbiased bases, generalized spin matrices and separability, Linear Algebr. Appl. 390 (2004), 255-278, quant-ph/0308142.
  53. Pittenger A.O., Rubin M.H., Wigner functions and separability for finite systems, J. Phys. A: Math. Gen. 38 (2005), 6005-6036, quant-ph/0501104.
  54. Saniga M., Planat M., Rosu H., Mutually unbiased bases and finite projective planes, J. Opt. B: Quantum Semiclass. Opt. 6 (2004), L19-L20, math-ph/0403057.
  55. Saniga M., Planat M., Sets of mutually unbiased bases as arcs in finite projectives planes, Chaos Solitons Fractals 26 (2005), 1267-1270, quant-ph/0409184.
  56. Saniga M., Planat M., Hjelmslev geometry of mutually unbiased bases, J. Phys. A: Math. Gen. 39 (2006), 435-440, math-ph/0506057.
  57. Planat M., Rosu H., Mutually unbiased phase states, phase uncertainties, and Gauss sums, Eur. Phys. J. D 36 (2005), 133-139.
  58. Planat M., Saniga M., Galois algebras of squeezed quantum phase states, J. Opt. B: Quantum Semiclass. Opt. 7 (2005), S484-S489.
  59. Saniga M., Planat M., Finite geometries in quantum theory: from Galois (fields) to Hjelmslev (rings), Internat. J. Modern Phys. B 20 (2006), 1885-1892.
  60. Vourdas A., SU(2) and SU(1,1) phase states, Phys. Rev. A 41 (1990), 1653-1661.
  61. Vourdas A., The angle-angular momentum quantum phase space, J. Phys. A: Math. Gen. 29 (1996), 4275-4288.
  62. Vourdas A., Quantum systems with finite Hilbert space, Rep. Prog. Phys. 67 (2004), 267-320.
  63. Vourdas A., Galois quantum systems, J. Phys. A: Math. Gen. 38 (2005), 8453-8471.
  64. Vourdas A., Galois quantum systems, irreducible polynomials and Riemann surfaces, J. Math. Phys. 47 (2006), 092104, 15 pages.
  65. Klappenecker A., Rötteler M., Constructions of mutually unbiased bases, Lect. Notes Comput. Sci. 2948 (2004), 137-144, quant-ph/0309120.
  66. Klappenecker A., Rötteler M., Shparlinski I.E., Winterhof A., On approximately symmetric informationally complete positive operator-valued measures and related systems of quantum states, J. Math. Phys. 46 (2005), 082104, 17 pages, quant-ph/0503239.
  67. Grassl M., On SIC-POVMs and MUBs in dimension 6, in Proceedings ERATO Conference on Quantum Information Science (EQIS 2004), Editor J. Gruska, Tokyo, 2005, 60-61, quant-ph/0406175.
  68. Durt T., If 1=2+3, then 1=2.3: Bell states, finite groups, and mutually unbiased bases, a unifying approach, J. Phys. A: Math. Gen. 38 (2005), 5267-5283, quant-ph/0401046.
  69. Colin S., Corbett J., Durt T., Gross D., About SIC POVMs and discrete Wigner distributions, J. Opt. B: Quantum Semiclass. Opt. 7 (2005), S778-S785.
  70. Durt T., About the mean king's problem and discrete Wigner distributions, Internat. J. Modern Phys. B 20 (2006), 1742-1760.
  71. Wocjan P., Beth T., New construction of mutually unbiased bases in square dimensions, Quantum Inf. Comput. 5 (2005), 93-101, quant-ph/0407081.
  72. Archer C., There is no generalization of known formulas for mutually unbiased bases, J. Math. Phys. 46 (2005), 022106, 11 pages, quant-ph/0312204.
  73. Bengtsson I., MUBs, polytopes, and finite geometries, quant-ph/0406174.
  74. Bengtsson I., Ericsson Å., Mutually unbiased bases and the complementary polytope, Open Syst. Inf. Dyn. 12 (2005), 107-120, quant-ph/0410120.
  75. Bengtsson I., Bruzda W., Ericsson Å., Larsson J.-Å., Tadej W., Zyckowski K., Mubs and Hadamards of order six, quant-ph/0610161.
  76. Bengtsson I., Three ways to look at mutually unbiased bases, quant-ph/0610216.
  77. Boykin P.O., Sitharam M., Tiep P.H., Wocjan P., Mutually unbiased bases and orthogonal decompositions of Lie algebras, quant-ph/0506089.
  78. Hayashi A., Horibe M., Hashimoto T., Mean king's problem with mutually unbiased bases and orthogonal Latin squares, Phys. Rev. A 71 (2005), 052331, 4 pages, quant-ph/0502092.

Previous article   Next article   Contents of Volume 3 (2007)